Facebook Pixel

Why am i so tired all the time?

By October 19, 2009 - 9:42pm
Rate This

I am 37 years old. I have type 2 diabetes, high blood pressure, and take meds for anxiety. I could sleep all day and still be exhausted upon waking. Why is that and what do i do about it?

Add a Comment6 Comments

Laura, I can see you do a good job of monitoring yourself and that you're truly confused as to what's happening here. Between the possible combination of meds, the possible need for a change in dosage, or the possible overlapping of these conditions, I really would love for you to make an appointment with your doctor and go over all these things in detail. If it helps, print out the things we've written here and just ask your doctor to read over it all -- that may help you get the conversation rolling. You should NOT feel exhausted all the time. Even if you have to push your doctor for answers or -- if that's the case -- if you need to see another doctor, please do it. You need to feel better. Losing some weight will help, of course, and continued good diet and monitoring are crucial. But I still think you should ask your doctor to weigh in on the fatigue and see if you can help make something new happen here.

Will you do that? And then come back and update me?

October 22, 2009 - 10:12am


Hi again! I'm still very interested in the answers to your questions. In the meantime, here are some things I found that may help you:

You probably know this, but I didn't: Fatigue is a common symptom of diabetes. An imbalance in your blood sugar may be the main cause, according to diabetessymptomsonline.com:

"Your cells use glucose - sugar - for fuel. The hormone insulin controls the distribution and use of glucose in the body. In diabetics, due to poor production of insulin, the glucose is not properly utilized by the cells; instead, it's floating around in the bloodstream, where it can't be used as energy. As a result, you may feel constantly drained.
"Fatigue as a result of diabetes (any type) can only be alleviated by returning the blood sugar to its normal, healthy levels with proper treatment. If you've caught your diabetes in its earlier stages, and it's still considered mild, treatment usually consists of dropping excess body fat, and lowering blood pressure and cholesterol through improvement of your diet and exercise habits - just being more careful with your health in general. If your diabetes is a more complicated type or at a more advanced stage, it will be treated through oral medication or injections of insulin."

Is your blood sugar well-controlled, Laura? When was the last time you and your doctor made any checks or adjustments in this area?

And this is from ivillage:

"People with type 2 diabetes may experience fatigue because they are prone to a condition called insulin resistance, which affects about 90 percent of individuals with type 2 diabetes. Insulin resistance occurs when the body is unable to detect or properly use insulin. Because the body is unable to convert glucose into energy, fatigue often results. Other forms of diabetes involving insulin resistance include gestational diabetes."

They list other diabetic complications and conditions that cause fatigue also:
Diabetic ketoacidosis (severe hyperglycemia and buildup of ketones in the blood)
Autonomic neuropathy (damage to the autonomic nervous system, which controls involuntary functions such as digestion)
High blood pressure
Coronary artery disease
Heart failure
Peripheral arterial disease
Kidney disease

For more details on each of those:

The Mayo Clinic makes a distinction between fatigue and sleepiness. Be sure to also click on the blue links on the left-hand side of their page that say "Causes" and "When to See A Doctor:"


Laura, have you ever had your thyroid levels checked? There can be a significant connection between the thyroid and fatigue:


The reason I asked about the quality of your sleep is because I am wondering whether sleep apnea could be a cause of your fatigue. A hallmark of sleep apnea is uneven snoring -- the person snores, then stops, then seems to gasp or "startle" back into snoring. All this happens while the person is asleep, so they may never know. (I am astounded at how loudly my husband can snore and not wake himself up!) The key is the unevenness of the snoring, and the quiet "gaps" in the sound:


And I'm also interested in your anxiety and anxiety medicine. Anxiety can be linked to depression, and one of the primary symptoms of depression is wanting to sleep much more than usual. Other depression symptoms include losing interest in things you used to want to do, withdrawing from activities or people that you used to enjoy, frequent crying, a lack of libido, weight loss or gain, feeling worthless or hopeless, and having trouble concentrating. Do you think this is a possibility?


One thing that I became aware of quickly in your case is this: These conditions and their symptoms completely overlap in places. For instance, chronic illnesses can be a cause of depression, or can be a source of weight gain, which can be a symptom of depression. Or there may be no depression at all, and the weight gain can be a symptom of thyroid imbalance; or the thyroid may be fine, and the overweight led to the diabetes, which has led to .... you see how it works.

Do any of these possibilities seem more relevant to you than others?

I would really recommend a thorough checkup of where your diabetes, high blood pressure and thyroid levels are, and a discussion of your fatigue with your doctor. Do you have a good doctor? Do you feel she or he gives you enough information and is proactive enough with your care?

October 21, 2009 - 8:55am
(reply to Diane Porter)

I just took my bp and results are as follows 111/65 pulse 110 my pulse is always high. Even when im sitting still its high. My blood sugar is 162

October 21, 2009 - 9:45am

Hi, Laura, and welcome to EmpowHer! Thank you so much for your question.

Constant fatigue is so hard to deal with. Let's take a look at what may be happening.

My first question would be about the quality of your sleep. Do you sleep soundly? How long does it take you to fall asleep? And do you stay asleep all night, or do you wake, or toss and turn? Do you know if you are a person who snores?

Is your diabetes well-managed?

Are you at all overweight?

Can you tell me what blood pressure medicine and anxiety medicine you are taking? (Some will list fatigue as a side effect, and it's possible you're reacting to a double-whammy).

How long has this been going on? A few months? A year? Or as long as you can remember?

And do you get any regular exercise?

I'll post these questions while I do some research for you. Please write back and update when you can.

October 21, 2009 - 8:20am
(reply to Diane Porter)

Hi I am trying to manage my diabetes as well as possible. It is a daily struggle. The blood pressure meds i take are lisiniprol, anxiety meds are paxil. Yes i am overweight. This fatigue has truly been going on as long as i can remember.

October 21, 2009 - 9:42am
(reply to Laura Gonzales)

OK. Thanks for this info. I looked up both medicines on drugs.com (it's a wonderful site where you get detailed lists of instructions, side effects and so on.) Here are the primary side effects of Lisinoprol:

feeling light-headed, fainting;
urinating more or less than usual, or not at all;
fever, chills, body aches, flu symptoms;
tired feeling, muscle weakness, and pounding or uneven heartbeats;
chest pain; or
swelling, rapid weight gain.

It seems you have at least two of those, the tired feeling and the weight gain. Fatigue is not listed in the primary side effects of Paxil, but drowsiness is listed among the "less serious" side effects:

feeling nervous;
drowsiness, dizziness;
sleep problems (insomnia);
mild nausea, constipation;
weight changes;
decreased sex drive, impotence, or difficulty having an orgasm; or
dry mouth, yawning, or ringing in your ears.

So that's one possible thing to discuss with your doctor -- could these two meds be ganging up on you in regards to this side effect? (Since there are other blood pressure meds and anxiety meds, perhaps one of yours could be changed?)

October 22, 2009 - 10:08am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Diabetes Type 2

Get Email Updates

Related Checklists

Diabetes Type 2 Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!